High Wind, Parmer
- When
- April 9, 8:25 AM CST to 11:30 AM CST
- Where
- Parmer forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A storm system impacted the Southern Plains on the 9th and produced widespread strong westerly winds and blowing dust over west Texas. Sustained winds up to 44 mph and gusts as high as 62 mph were recorded at a number of Texas Tech University West Texas Mesonet and Automated Surface Observing System sites across the South Plains region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A storm system impacted the Southern Plains on the 9th and produced widespread strong westerly winds and blowing dust over west Texas. Sustained winds up to 44 mph and gusts as high as 62 mph were recorded at a number of Texas Tech University West Texas Mesonet and Automated Surface Observing System sites across the South Plains region.
The winds severely damaged a Texas Forest Service greenhouse near Idalou (Lubbock County) and destroyed a bank awning in Wolfforth (Lubbock County). A number of homes reportly sustained minor roof damage in the Lubbock vicinity. Property damages were estimated near $250,000.
The winds additionally combined with the ongoing drought to result in several fire starts across the South Plains, but none of the fire starts evolved into significant wildfires. A devastating wildfire outbreak, however, impacted areas east of the South Plains region.
A list of severe wind gusts measured by area surface observing sites follows: 62 mph at Childress (Childress County), 62 mph at Lubbock (Lubbock County), 61 mph at Turkey (Hall County), 60 mph at Anton (Hockley County), 60 mph at Aspermont (Stonewall County), 59 mph at Amherst (Lamb County), 59 mph at Floydada (Floyd County), 59 mph at O'Donnell (Lynn County), 59 mph at Paducah (Cottle County), 59 mph at Plainview (Hale County), 59 mph at Roaring Springs (Motley County), 58 mph at Hart (Lamb County), and 58 mph at Plains (Yoakum County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 9, 5:28 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 628 AM CDT THU APR 9 2009 .AVIATION... HIGH WINDS EXPECTED TO DEVELOP AT BOTH KCDS AND KLBB BY MID TO LATE THIS MORNING AS DEEP LOW PRESSURE MOVES ACROSS NORTHERN TEXAS PANHANDLE. WINDS EXPECTED TO EXCEED 30 KTS AT KLBB AND WILL REQUIRE AN AVIATION WIND WARNING...TO BE ISSUED SHORTLY. VISIBILITY RESTRICTIONS FROM 1 TO 3 MILES ANTICIPATED AT KLBB BASED ON PREVIOUS CLIMATOLOGY...ALTHOUGH RECENT STRONG WINDS HAVE NOT CAUSED THE EXPECTED RESTRICTIONS. WINDS WILL VEER TO THE NORTHWEST BEFORE A CONTINENTAL COLD FRONT ARRIVES LATE IN THE EVENING AT KCDS AND NEAR MIDNIGHT AT KLBB. MCQUEEN && .PREV DISCUSSION... /ISSUED 436 AM CDT THU APR 9 2009/ SHORT TERM... ..HIGH WINDS...AREAS THICK DUST...DANGEROUS FIRE WEATHER TODAY... A VERY STRONG TEXAS SOUTH PLAINS WIND STORM IS EXPECTED TODAY AS A CYCLONE DEEPENS FROM THE SOUTHERN ROCKIES INTO THE NORTHERN TEXAS PANHANDLE AT MIDDAY...THEN INTO NORTHERN OKLAHOMA THIS AFTERNOON. LEE-SIDE SURFACE TROUGH WILL CONSOLIDATE INTO A DEEPENING SURFACE LOW PRESSURE CENTER ON A TRACK IN ADVANCE OF THE UPPER LEVEL LOW. THIS SYSTEM DOES NOT APPEAR AS DEEP AS ONE THAT PASSED JUST TO THE NORTH LAST WEEKEND...BUT WILL IMPACT THE TEXAS SOUTH PLAINS REGION MORE DIRECTLY WITH THE STRONGEST MID LEVEL WIND MAXIMUM AND PRESSURE GRADIENTS. STRONG DOWNWARD VERTICAL MOTION WILL CROSS THE AREA WITH MAXIMUM DOWNWARD MOTION AROUND MIDDAY COINCIDING WITH PEAK WIND MAXIMUMS NEAR 600-700 MB. THIS SHOULD PROMOTE SURFACING OF 50+ KT WIND GUSTS AND WILL REQUIRE A HIGH WIND WARNING FOR THE ENTIRE AREA BY 10 AM THIS MORNING. WINDS THIS STRONG SHOULD LIFT WIDESPREAD BLOWING DUST FOR AREAS ON THE CAP-ROCK REQUIRING A DUST STORM ADVISORY... WITH PERHAPS LESS VISIBILITY RESTRICTIONS OVER THE ROLLING PLAINS. OTHER ISSUES LESS CRITICAL INCLUDE A FEW LIGHT SHOWERS PRIOR TO DAYBREAK THIS MORNING OVER THE SOUTHERN ROLLING PLAINS BUT THESE APPEAR TO BE DECREASING. ALSO A FEW SHOWERS SWINGING ACROSS THE SOUTHERN PANHANDLE IN ADVANCE OF THE MID LEVEL VORTICITY ADVECTION THAT ALSO LIKELY TO HAVE LIMITED LIFETIME AND IMPACT. ALSO...A PACIFIC FRONT IS CROSSING THE AREA BEFORE DAYBREAK AND WILL ALLOW ABOUT 10-15 DEGREES OF COOLING TODAY. THIS WILL BE FOLLOWED BY A CONTINENTAL FRONT ON THE BACK SIDE OF THE SURFACE LOW CENTER MOVING OUT OF THE PANHANDLE INTO NORTHERN ZONES DURING THE AFTERNOON. PASSAGE OF THIS FRONT SHOULD DIMINISH WINDS MOSTLY BELOW HIGH WIND LEVELS. A COOLER SURFACE RIDGE WILL JUT SOUTHWARD OVERNIGHT WITH MODEST NORTHERLY FLOW. APPEARS LOW LEVEL MOISTURE WILL INCREASE SLIGHTLY BEHIND THE FRONT BUT AREAS OF LOW CLOUDS...IF ANY...WOULD BE LIMITED TO THE CENTRAL OR NORTHERN PANHANDLE. FOLLOWED FAIRLY CLOSE TO TEMPERATURE GUIDANCE TODAY AND TONIGHT. MCQUEEN LONG TERM... UPPER LOW NW OF OLYMPIC N.P. IN WA WILL EASE DOWN THE CA COAST SW OF SOCAL AND DEEPENING BEFORE EJECTING INTO THE SRN PLAINS ON SATURDAY. THE SYSTEM ON SATURDAY LOOKS TO BRING MUCH OF THE AREA A CHC OF PRECIPITATION THIS WEEKEND WITH THE LOWEST CHANCES NR THE TX/NM BORDER. WHILE THE SPEED OF THE UPPER LEVEL FORCING HAS SLOWED IN THE GUIDANCE /QUITE TYPICAL REALLY/ OVER THE PAST FEW DAYS...IT STILL APPEARS THAT A DRYLINE WILL SET UP OVER THE ERN NM/TX BORDER REGION. 30-40 LLJ IS PROGGED SAT MORNING ACROSS THE WRN HALF OF THE CWFA WHICH SHOULD HELP USHER IN UPPER 40 DEWPOINTS. SFC HEATING WL BE LIMITED BY COPIOUS CLOUD COVER WHICH WILL SERVE TO LIMIT INSTABILITY ALTHOUGH GUIDANCE SUGGEST 1000 J/KG CAPE OVER THE SRN ZONES. WARM FRONT IS PROGGED TO MOVE N FROM THE I-20 CORRIDOR INTO THE AREA BY LATE AFTERNOON AND THE DRYLINE/WARM FRONT BDRY WOULD BE A FAVORED REGION OF DEVELOPMENT WITH THE ARRIVAL OF UPPER LEVEL SUPPORT. AMPLE SHEAR OF 50-60 KTS IS EXPECTED WITH THIS SYSTEM WHICH...IF MOISTURE AND/OR TEMPERATURES EXCEED EXPECTATIONS...COULD TRIGGER SOME STRONG STORMS. THE STORMINESS LOOKS TO HANG AROUND...PARTICULARLY IN THE EAST...INTO SUNDAY MORNING BEFORE SYSTEM PUSHES INTO NTX. THAT SAID...THIS IS A DAY 3 EVENT AND MUCH COULD CHANGE. SOME WRAP AROUND PRECIP MAY HANG AROUND INTO SUNDAY BEHIND SFC COLD FRONT. FLOW BECOMES LARGELY ZONAL THEREAFTER WITH THE NEXT SYSTEM EXPECTED IN THE WED/THU TIME FRAME ALBEIT POPS DO NOT LOOK ALL THAT ENCOURAGING ATT. 26 FIRE WEATHER... VERY CRITICAL FIRE DANGER WILL BE IN PLACE TODAY AS A STRONG CYCLONE ROLLS OUT ACROSS THE NORTHERN TEXAS PANHANDLE WITH 30+ MPH SUSTAINED 20 FOOT WINDS FOR MOST OF THE AREA...AND GUSTS OF 40+ MPH. AREAS OF DUST WILL ACCOMPANY THIS STORM. ALL FIRE WEATHER ELEMENTS APPEAR TO BE IN CRITICAL RANGES...WIND...HUMIDITY...FIRE DANGER...WHILE RECENT WINDS HAVE FURTHER PRE-CONDITIONED THE ENVIRONMENT WITH MORE CURING OF FINE FUELS. LAND MANAGERS SHOULD BE AWARE THAT THIS PATTERN RESEMBLES OTHERS THAT HAVE LED TO RAPIDLY SPREADING WILDFIRES AND CONTAINMENT WILL BE VERY DIFFICULT. A RED FLAG WARNING IS IN EFFECT FROM MID MORNING INTO THE EVENING. A FRONT WILL PUSH IN FROM THE NORTH DURING THE LATE AFTERNOON OR EARLY EVENING WITH A WIND SHIFT TO A NORTHERLY DIRECTION...THAT COULD ALSO BE NOTABLE IF THERE ARE ANY ON-GOING FIRES AT THAT TIME. ULTIMATELY THIS WIND SHIFT WILL RESULT IN ENOUGH COOLING TO LIFT HUMIDITIES ABOVE CRITICAL LEVELS DURING THE MID OR LATE EVENING. THERE IS A PIECE OF GOOD NEWS... HOWEVER. THIS APPEARS TO BE THE FINAL FIRE WEATHER EVENT OF THE RECENT LENGTHY SPATE OF EVENTS. MANY AREAS ARE EXPECTED TO RECEIVE BENEFICIAL WETTING RAIN THIS WEEKEND. DRIER AND PERHAPS BREEZY CONDITIONS MAY RETURN NEXT WEEK BUT AT LEAST NO DEEP CYCLONES APPEAR ON THE HORIZON. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 69 33 64 38 62 / 0 10 0 10 30 TULIA 73 36 62 38 61 / 10 10 0 10 30 PLAINVIEW 73 36 64 40 61 / 0 10 0 10 30 LEVELLAND 75 36 68 41 64 / 0 0 0 10 40 LUBBOCK 75 39 66 42 64 / 0 0 0 10 40 DENVER CITY 76 38 70 43 69 / 0 0 0 10 30 BROWNFIELD 76 39 69 42 65 / 0 0 0 10 40 CHILDRESS 80 41 63 41 64 / 0 10 0 10 30 SPUR 81 43 66 41 65 / 0 0 0 10 30 ASPERMONT 87 45 68 42 68 / 0 0 0 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 99/99/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 503 AM CDT THU APR 9 2009 TXZ021>044-101015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 503 AM CDT THU APR 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT FIRE WEATHER NON PRECIPITATION A POWERFUL WIND STORM WILL SWEEP ACROSS THE TEXAS SOUTH PLAINS... ROLLING PLAINS...AND EXTREME SOUTHERN TEXAS PANHANDLE TODAY AS WESTERLY WINDS INCREASE TO 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. THESE WINDS MAY BE DAMAGING AND WILL LEAD TO AREAS OF VERY RESTRICTED VISIBILITIES FROM BLOWING DUST. IN ADDITION...VERY CRITICAL FIRE DANGER WILL OCCUR WITH A RISK FOR RAPIDLY SPREADING WILDFIRES. HIGH WIND WARNINGS...RED FLAG WARNINGS...AND DUST STORM ADVISORIES ARE IN EFFECT TODAY. CONDITIONS SHOULD GRADUALLY EASE DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
21 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157135, 157136, 157137, 157143, 157140, 157139, 157144, 157145, 157142, 157146, 157147, 157148, 157149, 157150, 157151, 157141, 157138, 157152, 157153, 157154, 157155.